Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER
[Download PDF
 
Year : 2008  |  Volume : 54  |  Issue : 4  |  Page : 337-339  

Sudden appearance of idioventricular rhythm during inhalational induction with halothane in a child with congenital cataract

A Chhabra, R Subramaniam 
 Department of Anesthesiology and Intensive Care, Dr. Rajendra Prasad Centre for Ophthalmic Sciences, All India Institute of Medical Sciences, Ansari Nagar, New Delhi - 110 029, India

Correspondence Address:
A Chhabra
Department of Anesthesiology and Intensive Care, Dr. Rajendra Prasad Centre for Ophthalmic Sciences, All India Institute of Medical Sciences, Ansari Nagar, New Delhi - 110 029
India




How to cite this article:
Chhabra A, Subramaniam R. Sudden appearance of idioventricular rhythm during inhalational induction with halothane in a child with congenital cataract.J Postgrad Med 2008;54:337-339


How to cite this URL:
Chhabra A, Subramaniam R. Sudden appearance of idioventricular rhythm during inhalational induction with halothane in a child with congenital cataract. J Postgrad Med [serial online] 2008 [cited 2022 May 22 ];54:337-339
Available from: https://www.jpgmonline.com/text.asp?2008/54/4/337/43528


Full Text

Sir,

An 11-year-old American Society of Anesthesiologists I female child with bilateral congenital cataract was scheduled for lens extraction under general anesthesia. Inhalational induction was done with halothane, oxygen, nitrous oxide using a semiclosed circle system (fresh gas flows of 6L/min). The child was asked to take deep breaths and halothane was stepped up in increments of 0.5% every two to three breaths. As the anesthetic depth increased her ventilation was gently assisted, at an inspired halothane concentration of 2.0%, an accelerated idioventricular rhythm at a rate of 80 beats/min was observed on the monitor at end-tidal carbon dioxide (ETCO 2 ) concentration of 33 mm Hg [Figure 1]. Normal sinus rhythm reappeared when the child was awakened using 100% oxygen. Detailed history and re-examination including a 12 lead EKG and echocardiography did not reveal any cardiac abnormality. It was then noticed that she had shortened metatarsals in both feet [Figure 2] and a short stature (123 cm). This led to the presumptive diagnosis of Albrights' hereditary osteodystrophy (pseudohypoparathyroidism) or Turner's syndrome. On biochemical investigation the serum calcium levels (8.5 mg %), phosphate (4.8 mg %), alkaline phosphatase (594 IU/L), follicular stimulating hormone and parathormone levels were normal. As she was terrified of needles and sevoflurane was unavailable, subsequent anesthetic induction was also with halothane. The idioventricular rhythm reappeared on spontaneous ventilation (ETCO 2 35 mm Hg) at an inspired halothane concentration of 2.5% but on administration of atropine (0.1 mg IV), sinus tachycardia occurred. A day later intraocular lens displacement necessitated re-surgery. As an intravenous cannula was in situ , anesthesia was induced using thiopentone, pethidine and vecuronium. Maintenance with oxygen, nitrous oxide, isoflurane was not accompanied by any dysrhythmia though the heart rate decreased to 64 beats/min.

Presence of anatomic features of pseudohypoparathyroidism with normal parathormone and calcium levels is termed pseudo-pseudohypoparathyroidism. [1] Transient decrease in ionized calcium without change in total serum calcium has been observed in these patients and may be caused by hyperventilation during induction resulting in respiratory alkalosis. [1],[2]

Depolarization in the slow response fibers of the sino atrial (SA) and atrio ventricular (AV) nodes occurs due to the inward calcium current. Halothane inhibits this calcium influx, decelerates SA node discharge and prolongs AV node conduction which may predispose patients to develop sinus bradycardia, nodal rhythm, supraventricular or ventricular ectopics. [3] The simultaneous decrease in ionized calcium could have precipitated the idioventricular rhythm in our patient. Isoflurane has a less depressant effect on slow inward calcium current and intracellular calcium accumulation than halothane. [3] This may explain the absence of dysrhythmia with it.

Accelerated idioventricular rhythm or slow ventricular tachycardia (VT) consists of uniform widened QRS complexes at 60-100 beats/min caused by abnormal automaticity of a supraventricular or ventricular focus. It has been observed following acute myocardial infarction, with digitalis toxicity, during cardiac surgery, in patients with rheumatic heart disease or cardiomyopathy but rarely progresses to rapid VT or ventricular fibrillation. [4] Though usually not associated with hemodynamic instability in the absence of left ventricular dysfunction the sudden appearance of this dysrhythmia in a normal child required workup. Atropine administration resulted in accelerating sinoatrial (SA) discharge suppressing this arrhythmia. Lignocaine may prolong atrioventricular (AV) conduction and perpetuate the rhythm and is therefore not recommended. [4]

On using Naranjo's adverse drug reaction probability scale we obtained a score of 10 which makes halothane a definite cause for the event. [5] The dysrhythmia occurred after halothane administration (+2), once halothane was washed out using 100% oxygen normal sinus rhythm reappeared (+1). The idioventricular rhythm (IVR) appeared on first and subsequent induction with halothane (+1),(+2). The IVR did not occur with intravenous induction and isoflurane administration (+1). Though alternative causes of IVR are known e.g. myocardial infarction they were ruled out in this 11-year-old child (+2). The dysrhythmia was objectively recorded on an EKG trace (+1).

The diagnostic features of Albright's hereditary osteodystrophy are shortened third and fourth metacarpals or metatarsals (92%), short stature (76%), round facies (71%) and obesity (61%) and the presence of these features should alert an anesthesiologist about the presence of this syndrome even in the absence of hypocalcemia. [6] In conclusion we report the occurrence of an accelerated idioventricular rhythm on induction with halothane in a child with suspected AHO.

References

1Doyle DA, Di George AM. Pseudohypoparathyroidism (Albright Hereditary Osteodystrophy). In: Behrman RE, Kliegman RM, Jenson HB, editors. Nelson's Textbook of Paediatrics. 17 th ed. Philadelphia: WB Saunders; 2004. p. 1894 -5.
2Sunder RA, Singh M. Pseudohypoparathyroidism: A series of three cases and an unusual presentation of ocular tetany. Anaesthesia 2006;61:394-8.
3Atlee JL, Bosnjak ZJ. Mechanism for cardiac dysrhythmias during anaesthesia. Anesthesiology 1990;72:347-74.
4Atlee JL. Perioperative cardiac dysrhythmias: Diagnosis and management. Anesthesiology 1997;86:1397-424.
5Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
6Kapoor S, Gogia S, Paul R, Banerjee S. Albright's hereditary osteodystrophy. Indian J Paediatr 2006;73:153-6.

 
Sunday, May 22, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer